Delaware, 2009

Damaging Wind in Delaware, July 29, 2009

July 29, 2009 · NWS PHI · 1 event in 1 county or zone

A cold front approaching from the west produced strong to isolated severe thunderstorms across Delaware during the late afternoon of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front approaching from the west produced strong to isolated severe thunderstorms across Delaware during the late afternoon of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 29, 2:32 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 2:32 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT WED JUL 29 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH MOST OF OUR AREA TONIGHT AND
DISSIPATE THURSDAY MORNING. ANOTHER FRONT WILL APPROACH OUR AREA
FROM THE WEST FRIDAY AND MOVE JUST OFF THE COAST EARLY SATURDAY AS
WEAK HIGH PRESSURE ARRIVES. MORE LOW PRESSURE IS EXPECTED AT TIMES
FROM LATER SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE FIRST ROUND OF SEVERE WEATHER OCCURRED OVER OUR NORTHWESTERN
AND NORTHERN ZONES THIS AFTERNOON SO FAR. ANOTHER SHORT WAVE IS
SEEN APPROACHING FROM THE SOUTHWEST, AS ILLUSTRATED BY THE
DEVELOPING CONVECTION OVER NORTHEASTERN MARYLAND. THE AIRMASS MAY
HAVE BEEN SOMEWHAT STABILIZED WHERE PRIOR CONVECTION OCCURRED, BUT
WITH A LINE OF CONVECTION STILL JUST WEST OF THERE, MORE COULD
COULD OCCUR SO THE SEVERE THUNDERSTORM WATCH WILL REMAIN INN
EFFECT WHERE IT WAS ISSUED PREVIOUSLY THROUGH 00Z. FURTHER
SOUTHWEST FROM PHILADELPHIA AND SOUTHEASTWARD, THE AIRMASS
REMAINS PRIMED FOR CONVECTIVE ACTION. AT LEAST MODERATE
INSTABILITY, QUITE HIGH LOW LEVEL MOISTURE, FAVORABLE UPPER
DYNAMICS, AND THE APPROACH OF A LOW LEVEL FORCING MECHANISM
INDICATE THE POTENTIAL FOR STRONG TO SEVERE STORMS THIS EVENING.
HIGH PRECIPITATION CHANCES SHOULD DROP PRECIPITOUSLY WITH THE
PASSAGE OF THE UPPER DISTURBANCE AFTER MIDNIGHT, AND THE WANING
DIURNAL EFFECTS. HOWEVER, A CHANCE OF A SHOWER OR THUNDERSTORM
WILL BE KEPT. LATER FORECASTERS MAY BE ABLE TO REDUCE IT TO SLIGHT
CHANCE OR REMOVE IT ALTOGETHER DEPENDING ON THE EVOLUTION OF
EVENTS.

WITH HIGH GROUND AND LOW LEVEL MOISTURE OVERNIGHT, PATCHY FOG WAS
ADDED TO THE WEATHER GRIDS LATE TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
ANOTHER CONVECTIVE EVENT IS SHAPING UP FOR FRIDAY. AGAIN, HIGH
HUMIDITY, GOOD UPPER DYNAMICS, AND AN APPROACHING SURFACE FRONT
LOOK TO ACT ON AN UNSTABLE ATMOSPHERE. THE AREA IS ALREADY IN SEE
TEXT FROM SPC.

OTHERWISE, SMALL CONVECTIVE CHANCES WILL REMAIN THROUGHOUT THE
SHORT TERM PERIOD DUE TO DIURNAL AND TERRAIN EFFECTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AGAIN, MOST PERIODS WILL CONTINUE TO HAVE AT LEAST LOW RAIN
CHANCES AS PERIODIC LOW PRESSURE WILL AFFECT OUR AREA THROUGH THE
MIDDLE OF NEXT WEEK. LATER PERIODS WERE PEGGED AS SLIGHT CHANCE,
SO THEY WERE INVISIBLE IN THE WORDED FORECASTS. HPC TEMPERATURES
AND WINDS WERE USED AS THEY LOOKED REASONABLE AND BLENDED WITH
SURROUNDING OFFICES. GENERALLY, NORMAL TO SLIGHTLY ABOVE NORMAL
TEMPERATURES APPEAR REASONABLE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE 18Z TAFS WILL BE KEYING ON THE NEXT UPPER AIR DISTURBANCE TO
PRODUCE AN ORGANIZED AREA OF CONVECTION MAINLY DURING THE EVENING
HOURS. THIS IS THE CONVECTION THAT IS CURRENTLY IN VIRGINIA. IFR
CONDITIONS ARE POSSIBLE WHEN THIS BATCH OF TSRAS MOVE THROUGH. SOME
STRONG GUSTY WINDS ARE ALSO POSSIBLE, THE SOONER THEY ARRIVE THE
HIGHER THE CHANCES OF THE LATTER OCCURRING. PRIOR TO THAT DURING
THE REST OF THE AFTERNOON WITH THE FIRST UPPER AIR DISTURBANCE
EXITING NE OF THE KABE AND KTTN TERMINALS AND THERE SHOULD BE A
RELATIVE LULL. CONVECTIVE TEMPS ARE BEING REACHED AND WIDELY
SCATTERED CONVECTION SHOULD OCCUR PRIOR TO THAT FEATURE.

CONVECTION SHOULD WANE TONIGHT, BUT THE AIR SHOULD REMAIN HUMID AND
MOST LIKELY IFR CONDITIONS WILL DEVELOP DUE TO LOW CLOUDS AND OR
FOG. CONDITIONS SHOULD BEGIN TO IMPROVE AGAIN AFTER DAYBREAK
THURSDAY WITH GENERALLY VFR CONDITIONS EXPECTED DURING THE REST OF
THE DAY.

OUTLOOK...A SERIES OF WEAKENING COLD FRONTS SHOULD BRING ORGANIZED
CONVECTION AND MORE WIDESPREAD IFR OR MVFR CONDITIONS LATER FRIDAY
AND LATER SUNDAY INTO MONDAY. AROUND THOSE PERIODS MORE ISOLATED
OR WIDELY SCATTERED CONVECTION IS POSSIBLE, BUT THE IMPACT SHOULD
NOT BE WIDESPREAD IN EITHER TIME OR AREAL EXTENT.

&&

.MARINE...
WINDS AND SEAS ARE STILL EXPECTED TO INCREASE IN ADVANCE OF THE
APPROACHING FRONT. GUIDANCE FORECASTS FOR THE OFFSHORE BUOYS ARE
MARGINAL IN TERMS OF WIND SPEEDS, WHILE WAVEWATCH GUIDANCE MOVES THE
SEAS FIRMLY INTO ADVISORY TERRITORY TONIGHT. GUIDANCE SEEMS TO HAVE
CONDITIONS BACKING DOWN BELOW ADVISORY CRITERIA DURING THE DAY ON
THURSDAY, AND WE WILL CONTINUE TO END THE ADVISORY ON THE OCEAN AT
NOON. OVER THE LOWER BAY, THE BEST CHANCE OF ADVISORY CONDITIONS
WILL BE NEAR THE MOUTH OF THE BAY /INDICATIONS FROM BRANDYWINE
NOTWITHSTANDING/, AND WE WILL CONTINUE TO WORD IT THAT WAY IN THE
TEXT PRODUCT. IT REMAINS UP THERE FOR TONIGHT ONLY.

A CAVEAT IS THAT STRONG THUNDERSTORMS MAY MOVE OVER THE WATERS
THROUGH TONIGHT, AND THEY WOULD CREATE LOCALLY HAZARDOUS
CONDITIONS.

THE WEATHER PATTERN WILL CONTINUE TO REPEAT ITSELF OVER THE NEXT
COUPLE OF DAYS WITH SIMILAR RESULTS EXPECTED. SMALL ADVISORY
CONDITIONS MORE FOR SEAS THAN WINDS MAY DEVELOP AGAIN ON FRIDAY IN
THE SOUTHERLY FLOW PRECEDING THE NEXT COLD FRONT. SEAS SHOULD THEN
SUBSIDE ON SATURDAY AS THE FRONT EITHER CLEARS OR DISSIPATES OVER
THE REGION AND THE PRESSURE GRADIENT DECREASES. WEAK HIGH PRESSURE
SHOULD THEN BUILD IN FOR LATER SATURDAY INTO SUNDAY BEFORE WE ARE
EXPECTED TO REPEAT THE PROCESS AGAIN (POSSIBLE SMALL CRAFT ADVISORY
MORE FOR SEAS THAN WINDS) LATER SUNDAY INTO MONDAY.

&&

.HYDROLOGY...
THE FLASH FLOOD WATCH WILL CONTINUE THIS EVENING IN VIEW OF THE
HEAVY RAIN THAT FELL OVER THE NORTHWESTERN SECTIONS OF OUR FORECAST
AREA THIS AFTERNOON, AND THE ACTIVITY TAKING SHAPE THAT IS
UPSTREAM WITH THE NEXT SHORT WAVE ALOFT. PRECIPITABLE WATER VALUES
ARE STILL 1.5 TO 2 INCHES. OUR NORTHWESTERN ZONES, EXCLUDING THE
POCONOS FOR NOW, ARE STILL VIEWED AS THE MOST SUSCEPTIBLE AREAS
FOR ADDITIONAL FLASH FLOODING THIS EVENING AND LEADING INTO THE
OVERNIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ060>062-067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
     015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     THURSDAY FOR ANZ431.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...GIGI
MARINE...GIGI
HYDROLOGY...
Hazardous weather outlook, Jul 29, 4:19 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
519 PM EDT WED JUL 29 2009

NJZ001-007>010-012-015-PAZ061-062-069-302130-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-LEHIGH-
NORTHAMPTON-BUCKS-
519 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ013-014-PAZ054-055-302130-
WESTERN MONMOUTH-EASTERN MONMOUTH-CARBON-MONROE-
519 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>027-302130-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
519 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ060-067-068-070-071-302130-
BERKS-CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
519 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-302130-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
519 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-DEZ004-302130-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BEACHES-
519 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-302130-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
519 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION
THROUGH THIS EVENING. THESE STORMS MAY CONTAIN VERY HEAVY RAIN,
DAMAGING WINDS, LARGE HAIL, AND FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS FRIDAY...OTHERWISE THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 29, 1:57 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT WED JUL 29 2009

DEZ001-002-MDZ008-012-015-019-020-NJZ016-021-PAZ067-292000-
CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNES MD-SALEM NJ-TALBOT MD-
257 PM EDT WED JUL 29 2009

...AN AREA OF SHOWERS MAY PRODUCE HEAVY RAINFALL AND AFFECT KENT...
CAROLINE...CECIL...SALEM...CUMBERLAND...CHESTER...NEW CASTLE...QUEEN
ANNES AND TALBOT COUNTIES...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WHICH MAY PRODUCE HEAVY RAINFALL AND WIND GUSTS OF 35
TO 40 MPH. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 35 MPH.

THESE SHOWERS AND THUNDERSTORMS COULD BECOME MORE NUMEROUS OVER THE
NEXT HOUR.

EBERWINE
Local storm report, Jul 29, 2:36 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             4 N VALLEY FORGE        40.15N 75.48W
07/29/2009  M1.50 INCH       MONTGOMERY         PA   TRAINED SPOTTER

            PING PONG SIZE HAIL REPORT IN UPPER PROVIDENCE TWP

1233 PM     TSTM WND DMG     JIM THORPE              40.87N 75.74W
07/29/2009                   CARBON             PA   TRAINED SPOTTER

            TREES, POWER LINES, AND HIGH TENSION LINES DOWN

1233 PM     HAIL             JIM THORPE              40.87N 75.74W
07/29/2009  M1.00 INCH       CARBON             PA   TRAINED SPOTTER

0135 PM     TSTM WND DMG     WSW STORMVILLE          40.95N 75.25W
07/29/2009                   MONROE             PA   TRAINED SPOTTER

            NUMBEROUS TREES DOWN WITH HOUSE DAMAGE IN STROUD AND
            HAMILTON TWPS.

0140 PM     FLASH FLOOD      4 SSE MOUNT POCONO      41.07N 75.33W
07/29/2009                   MONROE             PA   TRAINED SPOTTER

            SMALL STREAM FLOODING. STREAM OUT OF BANK CROSSING A
            ROADWAY.

0140 PM     TSTM WND DMG     STROUDSBURG             40.98N 75.20W
07/29/2009                   MONROE             PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN. ROOF BLOWN OFF OF HOUSE IN
            STROUDSBURG AREA.

0210 PM     TSTM WND GST     EDISON                  40.53N 74.37W
07/29/2009  E70.00 MPH       MIDDLESEX          NJ   TRAINED SPOTTER

            70 MPH WIND GUST WITH TREES AND BRANCHES DOWN.

0213 PM     HAIL             SOUTH PLAINFIELD        40.58N 74.42W
07/29/2009  E1.00 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            QUARTER SIZE HAIL.

0215 PM     LIGHTNING        1 NW SAYREVILLE         40.47N 74.33W
07/29/2009                   MIDDLESEX          NJ   BROADCAST MEDIA

            HOUSE STRUCK BY LIGHTNING IN SAYREVILLE

0215 PM     HAIL             SKILLMAN                40.42N 74.71W
07/29/2009  E0.88 INCH       SOMERSET           NJ   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL ON SKILLMAN/HILLSBOROUGH BORDER.

0250 PM     TSTM WND DMG     5 NNE PELLETTOWN        41.23N 74.65W
07/29/2009                   SUSSEX             NJ   TRAINED SPOTTER

            TREES DOWN ON RT 23 IN WANTAGE.

&&

ROBERTSON/KLINE
Special weather statement, Jul 29, 2:36 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT WED JUL 29 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>023-027-PAZ054-
055-060>062-067>071-292030-
ATLANTIC NJ-BERKS PA-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CARBON PA-
CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-
MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
336 PM EDT WED JUL 29 2009

...POTENTIAL FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING FOG
A GOOD PART OF THE AREA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS NORTH OF
A PHILADELPHIA...MANASQUAN NEW JERSEY LINE UNTIL 8 PM EDT.

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING OVER MARYLANDS EASTERN
SHORE...REMAINDER OF SOUTHEAST PENNSYLVANIA...MOST OF DELAWARE AND
NEW JERSEY.

THERE HAVE BEEN REPORTS OF DAMAGING WINDS...HAIL AND VERY HEAVY RAIN
IN ADDITION TO THE INTENSE LIGHTNING.

FLOOD WARNINGS AND FLOOD ADVISORIES ARE IN EFFECT FOR PARTS OF THE
POCONOS AND NORTHWEST NEW JERSEY.

PERSONS IN THE SEVERE THUNDERSTORM WATCH AREA...AND WHERE HEAVY
RAIN HAS OCCURRED SHOULD REMAIN ALERT FOR ADDITIONAL SEVERE WEATHER.
ALSO...PERSONS WHO HAVE NOT EXPERIENCED SEVERE WEATHER TODAY SHOULD
ALSO BE ON THE LOOKOUT FOR STRONG DAMAGING THUNDERSTORMS.

EBERWINE
Special weather statement, Jul 29, 2:41 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT WED JUL 29 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>023-027-PAZ054-
055-060>062-067>071-292030-
ATLANTIC NJ-BERKS PA-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CARBON PA-
CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-
MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
341 PM EDT WED JUL 29 2009

...POTENTIAL FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING FOR
A GOOD PART OF THE AREA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS NORTH OF
A PHILADELPHIA...MANASQUAN NEW JERSEY LINE UNTIL 8 PM EDT.

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING OVER MARYLANDS EASTERN
SHORE...REMAINDER OF SOUTHEAST PENNSYLVANIA...MOST OF DELAWARE AND
NEW JERSEY.

THERE HAVE BEEN REPORTS OF DAMAGING WINDS...HAIL AND VERY HEAVY RAIN
IN ADDITION TO THE INTENSE LIGHTNING.

FLOOD WARNINGS AND FLOOD ADVISORIES ARE IN EFFECT FOR PARTS OF THE
POCONOS AND NORTHWEST NEW JERSEY.

PERSONS IN THE SEVERE THUNDERSTORM WATCH AREA...AND WHERE HEAVY
RAIN HAS OCCURRED SHOULD REMAIN ALERT FOR ADDITIONAL SEVERE WEATHER.
ALSO...PERSONS WHO HAVE NOT EXPERIENCED SEVERE WEATHER TODAY SHOULD
ALSO BE ON THE LOOKOUT FOR STRONG DAMAGING THUNDERSTORMS.

EBERWINE
Special weather statement, Jul 29, 3:43 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
443 PM EDT WED JUL 29 2009

DEZ001>004-MDZ008-012-015-019-020-PAZ067-292145-
CAROLINE MD-CECIL MD-CHESTER PA-DELAWARE BEACHES DE-INLAND SUSSEX DE-
KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD-
443 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...CHESTER...
KENT...NEW CASTLE...QUEEN ANNES...SUSSEX AND TALBOT COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
EASTON TO 11 MILES SOUTHWEST OF SALISBURY TO 23 MILES SOUTH OF
SALISBURY...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE
NEAR OXFORD AROUND 455 PM...TRAPPE...HAMBLETON...ST. MICHAELS...
TALBOT AROUND 500 PM...WINDYHILL...COPPERVILLE AROUND 505 PM...
CHOPTANK...TANYARD AND EASTON AROUND 510 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS.

OTHER THUNDERSTORMS ARE ALSO DEVELOPING OVER THE MARYLAND UPPER
EASTERN SHORE AND PARTS OF CENTRAL AND NORTHERN DELAWARE. NONE OF
THESE STORMS SEEM TO BE SEVERE AT THIS TIME...HOWEVER THEY COULD
RAPIDLY INTENSIFY. STAY ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

FORECASTER: AMC
Special weather statement, Jul 29, 3:43 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
443 PM EDT WED JUL 29 2009

NJZ009-015-017>019-PAZ068>071-292145-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ-
MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
443 PM EDT WED JUL 29 2009

...AN AREA OF SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT THE
DELAWARE VALLEY NORTHEAST INTO HUNTERDON COUNTY NEW JERSEY...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS PRODUCING HEAVY RAINFALL 3 MILES WEST OF CAMDEN...
SOUTHWEST TO THE PHILADELPHIA AREA. THEY ARE MOVING RATHER QUICKLY
BUT OVER THE SAME GENERAL AREA WHICH WILL CAUSE SOME STREET AND HIGHWAY
FLOODING THROUGH RUSH HOUR.

THE SHOWERS AND OCCASIONAL THUNDERSTORM WILL LAST ABOUT AN HOUR BUT
MORE ARE EXPECTED TO MOVE INTO THE SAME REGION ADDING TO THE
POTENTIAL FOR FLOODING.

EBERWINE

The radar

The Dover AFB radar (KDOX), 38 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 29, 4:50 PM EST
Where
Kent County, 1.56 mi SW of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.152, -75.548

A severe thunderstorm caused roof damage to a building within the Enterprise Building Park in Dover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189221.